Texas, 2023

Hail in Texas, April 15, 2023

April 15, 2023 · NWS CRP · 2 events in 1 county or zone

An isolated thunderstorm developed near Pleasanton along a frontal boundary during the evening. The storm produced nickel to quarter sized hail as it moved into Live Oak County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An isolated thunderstorm developed near Pleasanton along a frontal boundary during the evening. The storm produced nickel to quarter sized hail as it moved into Live Oak County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 15, 5:29 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 15, 5:29 PM CST, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
629 PM CDT Sat Apr 15 2023

...New AVIATION...

.UPDATE...
Issued at 547 PM CDT Sat Apr 15 2023

Severe Thunderstorm Watch has been issued for region northeast of
Pawnee-Tynan-Port Aransas line until midnight. A strongly unstable
air mass is in place over the coastal region with SPC mesoanalysis
showing MLCAPE from 4000-4500 J/kg. Convergence is increasing over
this area as a weak sea breeze moves inland and a prefrontal
trough from Hallettsville to Pleasanton moves southeast. Shear is
weak over the region but with the strong instability, storms could
quickly become severe with large hail and damaging winds for the
northern Coastal Bend to the Victoria Crossroads.

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 248 PM CDT Sat Apr 15 2023

Another tricky forecast tonight with the potential for convection
this evening ahead of an approaching cold front. We still have
abundant CAPE, and today a much weaker cap in place. Shear is
weaker today, but with CAPE of 4-5k j/kg and steep lapse rates,
this wouldn't be a game stopper for convection. The limiting
factor today will be a lack of forcing. The front will not be into
the area until late in the evening, and we dont have any leftover
outflow boundaries in our area, however it's not out of the
question for something to develop along the seabreeze. Later this
evening we could see convection that develops along the front in
Central Texas move into the area. Overall a low confidence
convection forecast again today, but have 20-30 PoPs mainly in the
Victoria Crossroads and northern Coastal Bend. Strong to severe
storms would be possible if anything is able to develop/move into
the area with large hail and strong winds being the primary
threat.

The front moves through from north to south roughly from 11PM to
4AM. Expect winds to strengthen behind the front, especially in
the coastal bend where gusts above 30 mph will be possible. Winds
will stay elevated tomorrow while much drier air moves into the
region. Brief elevated fire conditions are possible, but with fuel
moisture levels in much better shape than we've seen in the recent
past, think this concern is limited. Mainly sunny skies and high
temps in the 70s to lower 80s are expected tomorrow followed by
low temperatures in the 50s Sunday night.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 248 PM CDT Sat Apr 15 2023

Key Message:

- Slight chance to chance (20 to 30%) of showers and thunderstorms
Tuesday through Wednesday

A series of mid-level shortwaves will pass over South Texas Monday
through Wednesday. Onshore returns on Monday but it will take some
time to get PWATs to above normal so have silent PoPs in for Monday,
but introduce slight chance to chance (20-30%) of showers and
thunderstorms Tuesday, continuing into Wednesday when PWATs exceed
1.5" (>75th percentile). Quasi-zonal flow dominates on Thursday when
a broad trough develops over the northern CONUS.

Late next week model discrepancies become more apparent with the
synoptic flow. The GFS contains a more zonal broad trough with an
embedded mid-level low shifting northeastward through the Great
Lakes region into Quebec; whereas the ECMWF contains an amplified
mid-level low over the Central Great Plains that deepens into the
Midwest. Depending on the setup, a cold front is expected to pass
through or approach South Texas as early as Friday (ECMWF) or
Saturday (GFS). Slight chance of showers and thunderstorms have been
included Friday through Saturday in association with the cold front.

Temperatures will gradually warm through the middle of next week,
with highs ranging from the 80s to mid 90s east to west on Thursday.
A cool down is then expected in wake of the cold front late next
week.

&&

.AVIATION...
(00Z TAFS)
Issued at 629 PM CDT Sat Apr 15 2023

There will be a window of opportunity for strong to severe storms
to develop over the northern portion of the coastal plains of
south Texas this evening. Very unstable air mass in place in a
region of strengthening low level convergence as a cold front
approaches. A prefrontal trough was located from Victoria to
Zapata while the front was from College Station to San Antonio.
Expect the front will move into the northern counties 02-03Z
and through the southern Coastal Bend by 06Z. Gusty northeast
winds will occur behind the front with low level wind shear
expected through the overnight hours into early morning for
all sites. Clear skies and gusty winds will continue into
early afternoon with the winds subsiding through the afternoon
as winds veer to east-northeast.

&&

.MARINE...
Issued at 248 PM CDT Sat Apr 15 2023

A cold front will move through the area mainly after midnight
switching light southeasterly flow to strong north or
northeasterly flow. A small craft advisory will go into effect at
1AM. A few gusts to gale force will be possible. Ahead of and
along the front a few showers and thunderstorms will be possible,
mainly north of Port Aransas. Moderate onshore flow returns
Monday and is expected to persist through Wednesday night, with
occasionally strong winds possible Tuesday and Tuesday night. Weak
onshore flow is then expected Thursday and Friday ahead of an
approaching cold front late next week. There is a 20 to 30 percent
chance of showers and thunderstorms Tuesday through Wednesday due
to mid- level disturbances. Slight rain chances return Friday in

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    65  82  56  80 /  20   0   0   0
Victoria          58  79  50  78 /  30   0   0   0
Laredo            66  83  58  86 /   0   0   0   0
Alice             64  82  55  83 /  10   0   0   0
Rockport          66  79  58  77 /  30   0   0   0
Cotulla           61  82  54  87 /   0   0   0   0
Kingsville        65  82  55  83 /  10   0   0   0
Navy Corpus       69  77  63  80 /  20   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 1 AM to 4 PM CDT Sunday for GMZ231-232-
     236-237-250-255-270-275.

&&

SHORT TERM...TMT
LONG TERM....EMF
AVIATION...TMT/89
Hazardous weather outlook, Apr 15, 3:08 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
408 PM CDT Sat Apr 15 2023

TXZ229>234-239>247-342>347-442-443-447-162115-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
408 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Tonight.

There is a slight risk of strong to severe thunderstorms this evening
in the northern Coastal Bend. Large hail and strong winds would be
the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered showers and thunderstorms possible Tuesday and
Tuesday night and again Friday and Saturday.

Elevated fire weather conditions will be possible Sunday across the
Coastal Plains and Victoria Crossroads and again on Monday across
the western Brush Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ231-232-236-237-250-255-270-275-162115-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
408 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Tonight.

A small craft advisory is in effect beginning at 1AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory conditions continue through early Sunday
afternoon. Gusts to gale force will be possible.

Scattered thunderstorms are possible Tuesday and again Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 15, 5:39 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
639 PM CDT Sat Apr 15 2023

TXZ241>243-160015-
Jim Wells TX-Inland Nueces TX-Inland Kleberg TX-
639 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southwestern Nueces,
central Jim Wells and northwestern Kleberg Counties through 715 PM
CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bishop, or near Driscoll, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsville, Driscoll, Bishop and Kingsville Naval Air Station.

This includes US Highway 77 between mile markers 676 and 694.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2772 9797 2774 9773 2746 9771 2747 9801
TIME...MOT...LOC 2339Z 002DEG 9KT 2764 9786

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TMT
Special weather statement, Apr 15, 6:15 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
715 PM CDT Sat Apr 15 2023

TXZ242-243-160045-
Inland Nueces TX-Inland Kleberg TX-
715 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southern Nueces and
northwestern Kleberg Counties through 745 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bishop, or near Kingsville, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsville, Bishop and Kingsville Naval Air Station.

This includes US Highway 77 between mile markers 684 and 696.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2755 9795 2764 9774 2752 9767 2741 9793
TIME...MOT...LOC 0015Z 338DEG 8KT 2754 9780

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BF
Special weather statement, Apr 15, 6:46 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
746 PM CDT Sat Apr 15 2023

TXZ242-243-160115-
Inland Nueces TX-Inland Kleberg TX-
746 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southwestern Nueces
and northwestern Kleberg Counties through 815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kingsville, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsville, Bishop and Kingsville Naval Air Station.

This includes US Highway 77 between mile markers 686 and 698.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2759 9797 2764 9781 2747 9772 2741 9787
TIME...MOT...LOC 0046Z 328DEG 8KT 2750 9786

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BF
Local storm report, Apr 15, 7:00 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
800 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 NW KINGSVILLE         27.52N 97.88W
04/15/2023  E0.75 INCH       KLEBERG            TX   PUBLIC

            SOCIAL MEDIA REPORT OF PEA TO PENNY SIZE
            HAIL AT TEXAS A&M KINGSVILLE AND IN THE
            NORTHERN SECTIONS OF KINGSVILLE FROM 735-745
            PM.

&&

TC

The radar

The Corpus Christi radar (KCRP), 121 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Live Oak

When
April 15, 8:02 PM CST
Where
Live Oak County, 0.61 mi W of Whitsett
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
28.630, -98.280

Observer reported nickel sized hail in Whitsett.

Hail, Live Oak

When
April 15, 10:10 PM CST to 10:12 PM CST
Where
Live Oak County, Anna Rose
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
28.080, -98.170

Storm chaser reported quarter sized hail near Anna Rose.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095413, 1095419.